Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 32, NWS Twin Cities, MN

July 10, 2023Dakota County, Scott County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 10, 2023, 7:13 PM CDT for Dakota County, Scott County, Minnesota. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2023, 7:13 PM CDT (00:13 UTC)
Expired
Jul 10, 2023, 7:47 PM CDT
In force
34 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Dakota County, MN, Scott County, MN

The radar

The Minneapolis radar (KMPX), 29 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 7:20 PM CDTHAIL 1Credit River, MNPhoto relayed via social media with measuring tape.
Jul 10, 7:36 PM CDTHAIL 15 S Lakeville, MNphoto relayed via social media.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.2 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2023-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1550 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2023-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1550 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
2063 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

340 
WUUS53 KMPX 110013
SVRMPX
MNC037-139-110100-
/O.NEW.KMPX.SV.W.0032.230711T0013Z-230711T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
713 PM CDT Mon Jul 10 2023

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Southwestern Dakota County in east central Minnesota...
  East central Scott County in east central Minnesota...

* Until 800 PM CDT.

* At 713 PM CDT, a severe thunderstorm was located near Prior Lake,
  or 19 miles south of Minneapolis, moving east at 15 mph.

  HAZARD...Ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* This severe thunderstorm will be near...
  Burnsville around 720 PM CDT.

Other locations in the path of this severe thunderstorm include
Lakeville, Apple Valley and Farmington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4468 9345 4474 9339 4470 9306 4454 9314
TIME...MOT...LOC 0013Z 286DEG 13KT 4469 9337 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Borghoff
2 follow-up statements
758 
WWUS53 KMPX 110032 RRA
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
732 PM CDT Mon Jul 10 2023

MNC139-110042-
/O.CAN.KMPX.SV.W.0032.000000T0000Z-230711T0100Z/
Scott MN-
732 PM CDT Mon Jul 10 2023

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SCOTT COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4460 9328 4460 9329 4463 9328 4464 9332
      4471 9325 4469 9307 4466 9308 4454 9314
TIME...MOT...LOC 0032Z 292DEG 19KT 4464 9322 

$$

MNC037-110100-
/O.CON.KMPX.SV.W.0032.000000T0000Z-230711T0100Z/
Dakota MN-
732 PM CDT Mon Jul 10 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHWESTERN DAKOTA COUNTY...

At 732 PM CDT, a severe thunderstorm was located over Farmington, or
13 miles north of Northfield, moving east at 20 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of
southwestern Dakota County, including the following locations...
Castle Rock and Lakeville Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4460 9328 4460 9329 4463 9328 4464 9332
      4471 9325 4469 9307 4466 9308 4454 9314
TIME...MOT...LOC 0032Z 292DEG 19KT 4464 9322 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Borghoff
581 
WWUS53 KMPX 110047
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
747 PM CDT Mon Jul 10 2023

MNC037-110057-
/O.CAN.KMPX.SV.W.0032.000000T0000Z-230711T0100Z/
Dakota MN-
747 PM CDT Mon Jul 10 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DAKOTA COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Twin Cities.

LAT...LON 4460 9328 4460 9329 4463 9328 4464 9332
      4471 9325 4469 9307 4466 9308 4454 9314
TIME...MOT...LOC 0046Z 286DEG 13KT 4462 9314 

$$

Borghoff

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 6:04 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 10, 6:04 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
604 PM CDT Mon Jul 10 2023

.MESOSCALE DISCUSSION...
Issued at 537 PM CDT Mon Jul 10 2023

CU development has been hard this afternoon. A few earlier updrafts
across central MN on the cold front in the vicinity of St Cloud
dissipated quickly and those currently in northwest WI are showing no
signs of vigorous development yet. Coverage has increased within the
last hour or two in western WI, so this will be an area to watch
over the next few hours as the cold front sags south. A watch is in
the process of being coordinated with SPC. The cold front has reached
a line from Cumberland, WI, to Hutchinson and Redwood Falls, MN.
Areas north of that line have ended their severe threat.

Another area to watch is along I-90 where CU has become better
established. There are also supercells in northwest IA that are left
movers that could build into far southern MN during the next few
hours.

&&

.DISCUSSION...(This evening through Monday)
Issued at 316 PM CDT Mon Jul 10 2023

KEY MESSAGES:

- Scattered thunderstorms late this afternoon into evening, best
  chance from the Twin Cities to the east into Wisconsin.

- After a much above normal day today, a cool down Tuesday and
  Wednesday with near normal for the rest of the period.

- Several chances for rain over the next week with the best chance
  coming Tuesday night.

This evening into tonight... A cold front is slowly moving south
across Minnesota and Wisconsin through the rest of the day into
tonight. Along and ahead of this front we should see CI late this
afternoon into early evening. Instability has been building through
the day today such that we will have at least two (instability and
lift) of the four ingredients for thunderstorms. The other two
moisture and shear are less certain. It is not a particularly moist
profile, but it should still be enough moisture for storms to form
today. Shear is maximized to the north behind the front and less
ahead of the front. So it appears to be more of a high CAPE low shear
setup which would favor pulsing storms and large hail as the main
threat. Severe winds are also a concern, especially if we see upscale
growth into a linear system along the cold front. With weak low
level shear and high LCLs tornadoes are not likely today. Based on
current CAM guidance CI is expected near the Twin Cities and into
Wisconsin around 5pm give or take an hour. Storms would continue to
fire, mainly in Wisconsin into the evening. Some storms could also
occur farther south in Minnesota, but the environment is not as
favorable.

Tuesday... Behind the front cooler and drier air will settle in with
below normal temperatures and dry weather during the day on Tuesday.
Heading into Tuesday night another system is expected to move
through the Upper Midwest. The likely track will likely be to our
south, but parts of southern Minnesota have a decent chance for
seeing rain as this comes through. The closer to the Iowa border the
better the chances for rain. Based on the track the best chance for
up to around a quarter of an inch of rain will be along the I-90
corridor in far southern Minnesota. Not a lot of instability, so
strong to severe is not expected. There should still be enough to see
thunderstorms form, which could lead to some localized heavier
rainfall.

Wednesday through Monday... Looking at Wednesday into Friday the forecast
stays close to the previous with 30% PoPs across the CWA with an
eventual decreasing chance for precipitation Friday afternoon into
the rest of the weekend. This precipition is caused by a zonal flow
across the region that eventually deepens into a short wave across
the Dakotas. This then will affect the Northern Plains with this
precipitation. While the chance for precipitation decreases after
Friday afternoon, there is still a slight chance with a trough
sitting over the Northern Plains. This could bring a few scattered
showers over the weekend as it moves into the Upper Midwest. All
storms after Monday have a low chance of being severe.

Temperatures will continue to be below normal on Wednesday, but a
warming trend will be present through the end of the week. Friday
into Sunday, maximum temperatures are in the low 80s with low
temperatures in the low to mid 60s. These temperatures will be near
normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 556 PM CDT Mon Jul 10 2023

Storms have finally formed along a frontal boundary extending from
northern Wisconsin back through the Twin Cities. However, thinking
that thunderstorm activity will only impact KEAU at this point. Winds
will become northerly behind the front with VFR conditions through
the period.

KMSP...Confidence in thunderstorm development for KMSP has decreased,
so have removed the TEMPO group. Still, a stray storm may approach
the terminal, so went with VCTS. Once the front moves through, no
additional concerns.

/OUTLOOK FOR KMSP/
WED...VFR, chc MVFR/-SHRA early. Wind E 5-10kts.
THU...VFR, chc MVFR/-TSRA. Wind W 10-15kts.
FRI...VFR, chc MVFR/-TSRA. Wind W 10-15kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...NDC/EAB
AVIATION...Dye
Hazardous weather outlook, Jul 10, 3:53 PM CDT, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
353 PM CDT Mon Jul 10 2023

MNZ053-060>063-065>070-073>078-082>085-091>093-WIZ014>016-023>028-
112100-
Chisago-Hennepin-Anoka-Ramsey-Washington-Renville-McLeod-Sibley-
Carver-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-
Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-Polk-
Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
353 PM CDT Mon Jul 10 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Scattered severe thunderstorms are possible this afternoon and
evening across southern Minnesota into western Wisconsin. The
primary hazard will be large hail with a lesser chance for
damaging wind gusts.

There will be an increased risk for heat illness for those active
outdoors late this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There are several low chances for thunderstorms Tuesday through
Sunday, but the risk for severe weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

MNZ041>045-047>052-054>059-064-112100-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Lac Qui Parle-Swift-Chippewa-Kandiyohi-
Meeker-Wright-Yellow Medicine-
353 PM CDT Mon Jul 10 2023

This Hazardous Weather Outlook is for portions of centraland west
central Minnesota.

.DAY ONE...Tonight.

Scattered severe thunderstorms are possible this afternoon and
evening across southern Minnesota into western Wisconsin. The
primary hazard will be large hail with a lesser chance for
damaging wind gusts.

There will be an increased risk for heat illness for those active
outdoors late this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There are several low chances for thunderstorms Tuesday through
Sunday, but the risk for severe weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

In the hours before

Local storm report, Jul 10, 6:52 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
652 PM CDT Mon Jul 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     Hail             4 SE Bruce              45.41N 91.22W
07/10/2023  M1.25 inch       Rusk               WI   Public

            Photo relayed via social media.

&&

PEM
Special weather statement, Jul 10, 6:54 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
654 PM CDT Mon Jul 10 2023

WIZ023>025-110030-
Pierce WI-St. Croix WI-Dunn WI-
654 PM CDT Mon Jul 10 2023

...Strong thunderstorms will impact portions of northern Pierce,
central Dunn and southern St. Croix Counties through 730 PM CDT...

At 654 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Glenwood City to near Hammond to near
Hudson. Movement was southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Glenwood City around 700 PM CDT.
  Boyceville around 705 PM CDT.
  Baldwin and Knapp around 710 PM CDT.

Other locations in the path of these storms include Woodville and
Menomonie.

This includes Interstate 94 in Wisconsin between mile markers 1 and
56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Wisconsin.

&&

LAT...LON 4483 9211 4474 9260 4485 9277 4490 9278
      4491 9276 4494 9275 4497 9276 4506 9263
      4509 9192 4488 9165 4484 9165
TIME...MOT...LOC 2354Z 293DEG 20KT 4499 9218 4504 9247 4494 9271

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Borghoff
Local storm report, Jul 10, 6:57 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
657 PM CDT Mon Jul 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     Hail             8 WSW Sheldon           45.29N 91.11W
07/10/2023  M1.75 inch       Chippewa           WI   Public

            Photo relayed via news station.

&&

PEM
Local storm report, Jul 10, 7:05 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
705 PM CDT Mon Jul 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     Hail             5 E Hudson              44.97N 92.66W
07/10/2023  M1.00 inch       St. Croix          WI   Trained Spotter

            Phone report.

&&

PEM
Local storm report, Jul 10, 7:07 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
707 PM CDT Mon Jul 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     Hail             5 E Hudson              44.97N 92.66W
07/10/2023  M1.50 inch       St. Croix          WI   Trained Spotter

            Phone report, two separate hail bursts with
            this one being the larger of the two.

&&

PEM
Local storm report, Jul 10, 7:10 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
710 PM CDT Mon Jul 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     Hail             5 ENE Hudson            45.00N 92.66W
07/10/2023  E1.00 inch       St. Croix          WI   Trained Spotter

            Phone report.

&&

PEM

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 7:10 PM CDTSevere Thunderstorm WarningMPXFreeborn35 min
Jul 10, 7:29 PM CDTSevere Thunderstorm WarningMPXDakota, Le Sueur, Rice, Scott61 min
Jul 10, 8:09 PM CDTSpecial Weather StatementMPXFreeborn21 min
Jul 10, 8:20 PM CDTSevere Thunderstorm WarningMPXRice40 min
Jul 10, 8:56 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Waseca34 min
Jul 10, 9:05 PM CDTSevere Thunderstorm WarningMPXRice, Steele, Waseca36 min
Jul 10, 9:31 PM CDTSpecial Weather StatementMPXBlue Earth44 min
Jul 10, 9:56 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Faribault, Freeborn, Waseca34 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.